South Dakota, 2002

Hail in South Dakota, May 7, 2002

May 7, 2002 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 2:20 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, May 7, 2:20 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE MAY 7 2002

LOW LVL LIFTING BOUNDARY SOUTH OF CWA...BUT STG MID LVL BOUNDARY
LIFTING WELL NORTH INTO CWA TNGT...WITH ABUNDANT GULF MOISTURE ON
NOCTURNAL JET. THUS SEE NOT ONLY CHC SVR TSTMS FAR SERN CWA NEAR
GOOD LOW LVL INSTABILITY...BUT CHC ELEVATED SVR FURTHER N IN CWA
DURG NGT. AS MID SHIFT MENTIONED...AVN MODEL THE BEST WITH NO
WIERD SOUTH/NORTH...DRY/WET BIASES. UNSURE HOW FAR WARM SECTOR WILL
GET INTO NWRN IA WED...SO WILL COMPROMISE BTWN WARM/COOL FWC/MAV.
ALSO DRY SLOT INTO SRN CWA FOR WED AFTN AND EVE...WITH COOL WINDY
WRAPAROUND CLDS/SCT LGT PRECIP FOR MAINLY NRN CWA LATE WED INTO THU.
NOT MUCH TIME FOR DISC ATTM WITH NEW WATCH IN SRN CWA...BUT NEXT
MAIN CHC...WILL GO LKLY...WILL BE SAT...BUT BASICALLY DRY
THEREAFTER. MRF SHOWS PSBLY SOMETHING TUE...BUT OTHER/NEW MODELS
SLOWER AND WEAKER. OVERALL WARMING TREND FRI THRU TUE.

.FSD...NONE.
RYRHOLM

In the hours before

Special weather statement, May 7, 10:00 AM CST, 5 hours 40 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT TUE MAY 7 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A STRONG UPPER LEVEL LOW PRESSURE WILL MOVE INTO THE NORTHERN PLAINS
BY WEDNESDAY.  AHEAD OF THIS LOW PRESSURE...WEAKER STORM SYSTEMS WILL
ROTATE THROUGH THE AREA BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS.
BECAUSE THE COLD AIR ALOFT IS SO LOW IN THE ATMOSPHERE...HAIL WILL BE
POSSIBLE WITH MANY OF THE THUNDERSTORMS. BY WEDNESDAY AFTERNOON...A
COLD FRONT WILL MOVE THROUGH THE REGION BRINGING WITH IT COLDER AIR.
THIS COLD AIR WILL REMAIN ENTRENCHED ACROSS THE REGION THROUGH THURSDAY.

SDZ038>040-052>060-MNZ071-072-097-080500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-BRULE-AURORA-DAVISON-HANSON-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN...
MITCHELL...
1100 AM CDT TUE MAY 7 2002

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ050-061>071-MNZ080-081-089-090-098-IAZ001>003-012>014-020>022-
031-032-NEZ013-014-080500-
MURRAY-COTTONWOOD-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-
BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON...
ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...
SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT TUE MAY 7 2002

* FORECAST THROUGH MIDNIGHT:
  WARM...MOIST AIR WILL RIDE NORTH TODAY...BRINGING A MORE UNSTABLE AIR
  MASS TO NORTERHN NEBRASKA...SOUTHERN SOUTH DAKOTA AND NORTHWEST IOWA.
  SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING
  AND CONTINUE INTO WEDNESDAY MORNING.  HAIL WILL BE THE MAIN THREAT
  FROM THESE THUNDERSTORMS AS COOL...RELATIVELY STABLE AIR IN THE LOWER
  PART OF THE ATMOSPHERE WILL MAKE HIGH WIND GUSTS DIFFICULT TO
  ACHIEVE.

* SIGNIFICANT WEATHER:
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 700 PM.

08
Local storm report, May 7, 2:43 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    GREGORY                   SD   .75 INCH HAIL
05/07/02   GREGORY                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 7, 3:26 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    7 NW PLATTE               SD   .88 INCH HAIL
05/07/02   CHARLES MIX                    EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          STORM SPOTTER.

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aurora

When
May 7, 3:40 PM CST to 3:45 PM CST
Where
Aurora County, 6 mi SE of White Lake
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.667, -98.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293830.